Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Aberdeen, SD

May 30, 2016Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2016, 4:26 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2016, 4:26 PM MDT (22:26 UTC)
Expired
May 30, 2016, 5:02 PM MDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:30 PM MDTTSTM WND GST 604 Nnw Ridgeview, SDPEA TO NICKEL SIZE HAIL ALSO FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 1:48 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS53 KABR 302226
SVRABR
SDC031-041-302330-
/O.NEW.KABR.SV.W.0029.160530T2226Z-160530T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
426 PM MDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 530 PM MDT

* AT 426 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR SPRING LAKE TO NEAR WHITE HORSE TO 6 MILES
  NORTHWEST OF RIDGEVIEW...MOVING NORTHEAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GLENCROSS AROUND 430 PM MDT. 
  SPRING LAKE AROUND 435 PM MDT. 
  LAPLANT AND TIOSPAYE TOPA SCHOOL AROUND 500 PM MDT. 
  TRAIL CITY AROUND 510 PM MDT. 
  LITTLE EAGLE AROUND 515 PM MDT. 
  PROMISE AROUND 530 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4571 10075 4545 10061 4513 10058 4503 10097
      4525 10099 4548 10112
TIME...MOT...LOC 2226Z 234DEG 15KT 4548 10095 4532 10089 4515 10089 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

DORN
2 follow-up statements
224 
WWUS53 KABR 302245
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
445 PM MDT MON MAY 30 2016

SDC031-041-302330-
/O.CON.KABR.SV.W.0029.000000T0000Z-160530T2330Z/
DEWEY SD-CORSON SD-
445 PM MDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTH CENTRAL DEWEY AND SOUTHEASTERN CORSON COUNTIES...

AT 445 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SPRING LAKE TO 7 MILES SOUTH OF TRAIL CITY TO
NEAR LAPLANT...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  TRAIL CITY AND LITTLE EAGLE AROUND 500 PM MDT. 
  PROMISE AROUND 510 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4571 10075 4545 10061 4513 10058 4508 10079
      4530 10085 4558 10096
TIME...MOT...LOC 2245Z 234DEG 22KT 4556 10085 4537 10076 4516 10071 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

DORN
545 
WWUS53 KABR 302302
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
502 PM MDT MON MAY 30 2016

SDC031-041-302311-
/O.CAN.KABR.SV.W.0029.000000T0000Z-160530T2330Z/
DEWEY SD-CORSON SD-
502 PM MDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DEWEY AND
SOUTHEASTERN CORSON COUNTIES IS CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.

LAT...LON 4571 10075 4545 10061 4513 10058 4508 10079
      4530 10085 4558 10096
TIME...MOT...LOC 2300Z 234DEG 15KT 4560 10077 4541 10068 4520 10063 

$$

DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:18 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 30, 2:18 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
318 PM CDT MON MAY 30 2016

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 318 PM CDT MON MAY 30 2016

Storms now beginning to develop across western and central portions
of the state in association with a cold front. Models are in good
agreement that this activity will line out and track eastward across
the state through the evening and early overnight hours. MUCAPE has
increased to 3000+ J/KG across the Missouri river area...along with
some increase in low level shear. Expect the line of storms will
have the potential to produce large hail and gusty winds through its
life span late this afternoon into tonight. The low pressure system
will swing northward late tonight with some precipitation on the
back side of it possibly affecting the northwestern CWA Tuesday
afternoon.

Low temperatures tonight will range from the upper 40s northwest to
the upper 50s east. High temperatures on Tuesday will range from the
mid 60s northwest to the mid 70s east.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 318 PM CDT MON MAY 30 2016

The upper low is expected to continue to pull out of the region on
Wednesday. In its wake, cold air advection will continue with the
coolest temps of the week. Winds will be breezy from the northwest.

The trend of the western CONUS ridge rebounding through the period
looks good. This will leave most of the region under northwest flow,
with warmest temps in the west, trending cooler east. The threat of
thunderstorms in the northwest flow are too tricky to time at this
moment, but I would expect some thunderstorms possible later this
week and weekend. Pops will remain low at this time however.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1225 PM CDT MON MAY 30 2016

For the most part...VFR conditions will prevail across the area
through the TAF period. However...a line of storms is expected to
develop west of the Missouri River during the early to mid
afternoon hours...then will track eastward during the late
afternoon and evening. Vsbys will likely fall into the MVFR
category with the stronger storms. Gusty winds and hail are also
possible.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Parkin
LONG TERM...Scarlett
AVIATION...Parkin
Hazardous weather outlook, May 30, 3:33 AM MDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT MON MAY 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL
SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO
THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN
THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS
CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING
ACROSS NORTHEAST SOUTH DAKOTA.

TMT

In the hours before

Special weather statement, May 30, 1:45 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CDT MON MAY 30 2016

SDZ003-004-009-015-302030-
CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD-
245 PM CDT MON MAY 30 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DEWEY...SOUTHWESTERN
CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES
UNTIL 330 PM CDT/230 PM MDT/...

AT 244 PM CDT/144 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR 11 MILES SOUTH OF
MOBRIDGE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...SELBY...WAKPALA...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK
REC AREA...LAKE HIDDENWOOD REC AREA...INDIAN MEMORIAL REC AREA...GRAND
RIVER CASINO...BLACKFOOT AND REVHEIM BAY REC AREA.

LAT...LON 4525 10044 4539 10061 4570 10054 4558 9986
TIME...MOT...LOC 1944Z 230DEG 25KT 4538 10045

SCARLETT
Local storm report, May 30, 2:17 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             4 NNW SELBY             45.56N 100.06W
05/30/2016  M1.00 INCH       WALWORTH           SD   LAW ENFORCEMENT

&&

EVENT NUMBER ABR1600245

KG
Local storm report, May 30, 3:07 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 N EUREKA              45.81N  99.62W
05/30/2016  M0.88 INCH       MCPHERSON          SD   PUBLIC

&&

EVENT NUMBER ABR1600246

KG
Local storm report, May 30, 3:31 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             7 NNE EUREKA            45.86N  99.57W
05/30/2016  M1.00 INCH       MCPHERSON          SD   PUBLIC

&&

EVENT NUMBER ABR1600247

KG
Local storm report, May 30, 4:19 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
519 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             FIRESTEEL               45.43N 101.28W
05/30/2016  E0.70 INCH       DEWEY              SD   LAW ENFORCEMENT

&&

EVENT NUMBER ABR1600248

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:25 PM MDTSevere Thunderstorm WarningABRBuffalo, Lyman35 min
May 30, 12:07 AM MDTSpecial Weather StatementABRBuffalo38 min
May 30, 1:45 PM MDTSpecial Weather StatementABRWalworth45 min
May 30, 1:55 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, McPherson, Walworth50 min
May 30, 2:35 PM MDTSevere Thunderstorm WarningABRCorson25 min
May 30, 2:46 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth44 min
May 30, 2:48 PM MDTSevere Thunderstorm WarningABRCorson57 min
May 30, 3:24 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson36 min
May 30, 3:43 PM MDTSevere Thunderstorm WarningABRDewey48 min
May 30, 4:09 PM MDTSevere Thunderstorm WarningABRDewey30 min
May 30, 4:11 PM MDTSevere Thunderstorm WarningABRJones49 min
May 30, 5:13 PM MDTSevere Thunderstorm WarningABRHughes, Stanley32 min
May 30, 5:43 PM MDTSevere Thunderstorm WarningABRWalworth47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.